It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Eye & Vision Message Board


Eye & Vision Board Index


Re: Doxycycline
Dec 24, 2003
Hi Judy - my ophthalmologist said I'll be on doxycycline until mid April. At that point, he'll take me off of it and we'll see what happens with my eyes. Hopefully they won't go back to what they were like when this all started last April - dry, red, painful, scratchy. That's my worst nightmare! He said it's a possibility that I'll be on this medication for the rest of my life, but he's not sure yet. It all depends on whether or not the meibomian glands in my eyes continue to function properly on their own when he takes me off of it.

My eye problems are caused by the posterior kind of blepharitis - meibomitis. Apparently, my meibomian glands get clogged up with oil and bacteria. And you're right - colonies of these bacteria are found naturally in everybody's eyes, but not everybody suffers from ocular inflammation. It's not just the presence of the bacteria themselves that cause the eye inflammation, per se. It's when the bacterial populations get out of balance and begin to colonize the meibomian glands of one's eyes (or other parts of the eyes). Then the concentration of a particular kind of enzyme the bacteria produce (lipase) increases within the eye. This enzyme is what the doxycycline goes after - it dosen't necessarily go after the bacteria themselves. Does this make any sense? The doxycycline shuts down the activity of the lipase enzyme so it can't go on to break down cholesterol into free fatty acids. Free fatty acids are irritants to the ocular surface and cause eye inflammation. So that's why doctors prescribe doxycycline for blepharitis - mainly for it's anti-inflammatory property and not it's bactericidal property. And that's apparently the reason why people can be on this antibiotic for so long, otherwise the bacteria would just evolve into a resistant form and then the antibiotic would no longer be effective. Okay, hope that makes more sense now. (?)

As I mentioned previously, I don't know how doxycycline works as an anti-inflammatory in other parts of the body. I haven't researched that. It would be great, though, if it were somehow effective in treating both your eye problem and your cartilage inflammation! I really hope it works well for you. If you don't mind my asking, do you know what the cause of your eye problems are? Do you have some form of blepharitis as well? If so, I would suggest drinking TONS of water everyday, warm compresses, lid massages, preservative-free artificial tears and eye supplements (fish oil, flaxseed oil). These all helped me immensely along with the doxycycline. Also, stay away from all redness relievers (i.e. Visine) and don't put any other drops of any kind in your eyes! Okay, I hope you start experiencing improvement soon. Happy holidays!





All times are GMT -7. The time now is 03:50 AM.





2018 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!